Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

August 21, 2021Silver Bow County, Montana

NWS Missoula, MT issued this special weather statement at Aug 21, 2021, 7:24 PM MDT for Silver Bow County, Montana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 7:24 PM MDT (01:24 UTC)
Expired
Aug 21, 2021, 8:15 PM MDT
In force
51 min
Issued by
NWS Missoula, MT
Hail
0.00 in
Wind
30

County Silver Bow County, MT

The radar

The Missoula radar (KMSX), 143 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS85 KMSO 220124
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
724 PM MDT Sat Aug 21 2021
 
MTZ007-220215-
Butte/Blackfoot Region MT-
724 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northeastern Deer
Lodge, north central Silver Bow and southeastern Powell Counties
through 815 PM MDT...

At 724 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Deer Lodge to near Silver Bow. Movement was
east at 30 mph.

HAZARD...Winds in excess of 30 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Deer Lodge, Butte, Silver Bow, Walkerville, Galen, Nissler,
Blossburg, Racetrack and Elliston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4642 11231 4639 11235 4639 11240 4633 11246
      4633 11253 4627 11256 4624 11260 4618 11257
      4618 11251 4614 11252 4609 11247 4605 11248
      4602 11244 4595 11243 4590 11263 4644 11287
      4666 11232 4661 11229 4657 11232 4654 11230
TIME...MOT...LOC 0124Z 247DEG 26KT 4639 11281 4598 11263 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 1:47 PM MDT, 5 hours 37 minutes earlier.

Area forecast discussion, Aug 21, 1:47 PM MDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
147 PM MDT Sat Aug 21 2021

.DISCUSSION...The low pressure system that brought us the rain
this morning will bring the region thunderstorms this afternoon
and evening. Ensemble models spread the storms out across the
region from southern Lemhi County, Idaho all the way north through
Glacier National Park and Troy, Montana. Severe weather isn't
expect with these storms, but they are expected to be very wet.
The potential for moderate to heavy rain over recent burn scars is
a concern for potential flash floods or debris flows. We'll be
watching the radar closely this evening for the conditions that
could lead to exactly that.

The rest of the week things dry out as the weather pattern remains
active. We're not expecting much more in the way of rain, but the
region will stay cool and breezy. For the first part of the week,
temperatures will remain below average, and then rise up to near
average late next week. Also, average temperatures for this time
of year in western Montana are in the upper 70s and low 80s as we
quickly approach meteorological Fall in September.

&&

.AVIATION...Thunderstorms moving through the region this afternoon
will dissipate quickly after sunset. Some mid clouds will linger
into the evening, and then clearing overnight will allow some
shallow, patchy fog to form across the region. Fog will mainly
affect along the rivers and while it will be visible from the
terminals it is not expected to directly affect them in the
morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

In the hours before

Special weather statement, Aug 21, 4:58 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Missoula MT
458 PM MDT Sat Aug 21 2021

IDZ009-010-MTZ005-006-212330-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
458 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northwestern Lemhi,
central Ravalli and southwestern Granite Counties through 530 PM
MDT...

At 457 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hamilton to 24 miles west of Gibbonsville.
Movement was northeast at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Darby, Conner, Sula, Lost Trail Pass and Skalkaho Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4661 11352 4578 11386 4578 11387 4575 11391
      4567 11393 4546 11453 4621 11408
TIME...MOT...LOC 2257Z 231DEG 27KT 4618 11408 4563 11442

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 21, 5:51 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Missoula MT
551 PM MDT Sat Aug 21 2021

MTZ006-007-220030-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
551 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northeastern Granite
and central Powell Counties through 630 PM MDT...

At 550 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Ovando to 10 miles north of
Philipsburg. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Drummond, Maxville, Jens, Hall, Helmville and New Chicago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4644 11302 4642 11350 4691 11321 4713 11280
      4687 11279
TIME...MOT...LOC 2350Z 229DEG 17KT 4687 11311 4648 11335

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 21, 7:24 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
724 PM MDT Sat Aug 21 2021

MTZ007-220215-
Butte/Blackfoot Region MT-
724 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northeastern Deer
Lodge, north central Silver Bow and southeastern Powell Counties
through 815 PM MDT...

At 724 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Deer Lodge to near Silver Bow. Movement was
east at 30 mph.

HAZARD...Winds in excess of 30 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Deer Lodge, Butte, Silver Bow, Walkerville, Galen, Nissler,
Blossburg, Racetrack and Elliston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4642 11231 4639 11235 4639 11240 4633 11246
      4633 11253 4627 11256 4624 11260 4618 11257
      4618 11251 4614 11252 4609 11247 4605 11248
      4602 11244 4595 11243 4590 11263 4644 11287
      4666 11232 4661 11229 4657 11232 4654 11230
TIME...MOT...LOC 0124Z 247DEG 26KT 4639 11281 4598 11263

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.